Helping Families Manage Food Allergy in Schools

Tips and Tools for the Allergist and Nonallergist

Matthew J. Greenhawt, MD, MBA

Disclosures

July 25, 2011

In This Article

Management of Reactions at School

How Should Reactions That Occur at School or Child Care Be Managed?

Food-allergy reactions, irrespective of the particular location in which they may occur, should be treated in a universal fashion.[12] Isolated cutaneous or mild gastrointestinal symptoms without any signs of shock; hypotension; or laryngeal, pharyngeal, or lower respiratory symptoms can generally be managed with short-acting, oral H1-antihistamines. Examples of such agents include diphenhydramine (Benadryl®) and hydroxyzine (Atarax, Vistaril®). If available, an oral H2-antihistamine like ranitidine (Zantac®) or famotidine (Pepcid®) should also be added because combined activation of the H1- and H2-receptors can facilitate cardiovascular collapse and coronary artery vasospasm.[13]

Epinephrine should be administered as soon as possible for more severe symptoms involving laryngeal, pharyngeal, or lower respiratory symptoms; abdominal colic or protracted vomiting; and/or evidence of shock, hypotension, or circulatory collapse, followed by administration of H1- and H2-antihistamines with additional rounds of epinephrine as necessary.

Anaphylaxis should always be treated with epinephrine as soon as recognized. Guidelines describing the symptoms that constitute anaphylaxis and recommendations on medication use at specific points in treatment have been jointly published by the National Institutes of Allergy and Infectious Diseases and the American College of Emergency Physicians.[12,13]

Previous research has suggested that proper treatment is sometimes delayed and that the wrong treatment is sometimes used for children experiencing reactions at school or child care. One study noted significant delay in children receiving epinephrine; moreover, many children in this study received diphenhydramine or some other medication in lieu of epinephrine, despite the indication for epinephrine (based on the reported symptoms).[6]Studies of reactions in other venues have also highlighted the same issues regarding epinephrine underutilization.[13]

There is evidence that emergency action plans are not always followed as written and that many food-allergic students do not have an emergency action plan or emergency medication (such as epinephrine) at school.[6]

Furthermore, full-time nursing availability in school is becoming uncommon, which places the burden of assessment and treatment of reactions on teachers or administrators, many of whom are unqualified or only minimally qualified for these tasks. The confluence of these issues can create a “perfect storm” resulting in a student not receiving appropriate treatment promptly. Nursing issues in school are an unfortunate present (and likely future) reality, with budget cutbacks requiring that nurses be shared by several facilities. Some private child care centers or private schools elect to go without a nurse. In frustrating contrast, it has been shown that students attending schools and child care centers with full-time nursing were significantly more likely to maintain self-injectable epinephrine and (in the event of a reaction) have their action plans followed.[6]

To summarize, both the school and the food-allergic family are often not prepared to treat reactions. The healthcare community must seize the opportunity to do a better job in educating all involved.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....